Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 221, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 20, 2008, 4:52 PM CDT for Cherokee County, Alabama. It was in force for 53 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2008, 4:52 PM CDT (21:52 UTC)
- Expired
- May 20, 2008, 5:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 83 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 5:00 PM CDT | HAIL 0.75 | Sand Rock, AL | DIME TO PENNY SIZE HAIL FELL NEAR SAND ROCK. |
| May 20, 5:03 PM CDT | HAIL 0.88 | 6 Ne Sand Rock, AL | NICKEL SIZE HAIL REPORTED AT THE INTERSECTION OF COUNTY ROAD 43 AND 275. |
| May 20, 5:10 PM CDT | TSTM WND DMG | Sand Rock, AL | TREES REPORTED DOWN IN SAND ROCK. |
| May 20, 5:16 PM CDT | HAIL 0.5 | Centre, AL | DIME SIZE HAIL REPORTED IN CENTRE. |
| May 20, 5:41 PM CDT | HAIL 1 | Leesburg, AL | QUARTER SIZED HAIL REPORTED IN LEESBURG. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 3:31 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 202152
SVRBMX
ALC019-202245-
/O.NEW.KBMX.SV.W.0221.080520T2152Z-080520T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CDT TUE MAY 20 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN NORTHEAST ALABAMA...
THIS INCLUDES THE CITIES OF...CENTRE...CEDAR BLUFF...
* UNTIL 545 PM CDT
* AT 452 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES
NORTHWEST OF SAND ROCK...OR 14 MILES SOUTHWEST OF RAINSVILLE...AND
MOVING SOUTHEAST AT 29 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SAND ROCK BY 505 PM CDT...
LEESBURG BY 510 PM CDT...
CENTRE BY 520 PM CDT...
CEDAR BLUFF...6 MILES SOUTHWEST OF GAYLESVILLE AND 7 MILES
NORTHEAST OF TENNALA BY 525 PM CDT...
MOSHAT BY 530 PM CDT...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
THIS IS A DANGEROUS STORM. IF YOUR ARE IH ITS PATH...PREPARE
IMMEDAITELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY CLOUD TO
GROUND LIGHTNING.
THE NATIONAL WEATHER SERVICE HAS INDICATED SOME WEAK ROTATION WITHIN
THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL
DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3431 8546 3400 8568 3422 8586 3426 8583
3426 8582 3428 8580 3428 8577 3439 8561
TIME...MOT...LOC 2152Z 295DEG 25KT 3429 8587
$$
10/ARMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:39 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 20, 3:39 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 339 PM CDT TUE MAY 20 2008 .SHORT TERM...TONIGHT AND WEDNESDAY. WEAK FRONTAL BOUNDARY IS CURRENTLY CROSSING THE STATE LINE LEADING TO SEVERAL AFTERNOON THUNDERSTORMS AND SUBSEQUENT WATCHES AND WARNINGS. LOOK FOR THIS TREND TO CONTINUE THROUGH THE REST OF THE AFTERNOON INTO THE EVENING HOURS. STORMS WILL BE ORGANIZED IN NATURE VERSES PULSE DUE TO THE BOUNDARY INDUCED FORCING AND SHEAR PROFILES. DEWPOINTS ARE HIGHER THAN ANTICIPATED...WHICH WILL KEEP THE CAPE VALUES HIGHER SOUTH...AT LEAST FOR A WHILE. QUESTIONS REMAIN HOW FAR SOUTH THE BEST FORCING AND UPPER LEVEL SHORT WAVE ACTIVITY WILL MOVE. HAVE NOTICED THAT WE ARE NOT GETTING AIRMASS THUNDER ACTIVITY SOUTH AHEAD OF THE BOUNDARY...SAYS A LOT. TOMORROW WILL BE A DIFFERENT DAY AS A SLIGHTLY COOLER A DRIER AIRMASS SETTLES ACROSS THE AREA. NORTHWEST WINDS WILL USHER UPPER 70S TO LOWER 80S WITH DEWPOINTS 10 TO 15 DEGREES LOWER. IT WILL FEEL LIKE SPRING FOR AT LEAST A DAY. 17/KLAWS WEDNESDAY AND WEDNESDAY NIGHT... DRIER AIR FILTERS IN IMMEDIATELY BEHIND A COLD FRONT FOR WEDNESDAY AND HAVE REMOVED POPS FROM ALL AREAS....ALTHOUGH MOISTURE AXIS LURKS CLOSE TO THE SOUTHERN MOST CWA. MID 80S EXPECTED FAR SOUTH TOMORROW BUT UPPER 70S TO NEAR 80 EXPECTED NORTH. LOWS NEAR NORMAL IN THE 50S AND 60S. 75/LINHARES .LONG TERM...THURSDAY THROUGH TUESDAY. LATEST RUNS OF THE GFS/ECMWF/GFS ENSEMBLES AND EVEN THE DGEX ARE EXHIBITING FAIR AGREEMENT WITH THE SYNOPTIC EVOLUTION THROUGH THE PERIOD. IT LOOKS AS IF THE THE OVERALL PATTERN WILL ONLY SLOWLY CHANGE DUE TO THE BLOCKING STRUCTURE ACROSS THE CONUS. TWO LARGE LARGE CYCLONES ARE LOCATED IN THE NORTHEASTERN US AND NEAR THE FOUR CORNERS AT START OF PERIOD WITH A STOUT BUT SKINNY RIDGE IN BETWEEN. PREVIOUS FORECAST TRENDS REMAIN UNBLEMISHED. FOR THURSDAY AND FRIDAY...SCATTERED THUNDERSTORMS REMAIN IN THE FORECAST AS A WARM FRONT SLOWLY MOVES NORTHWARD ACROSS CENTRAL ALABAMA AND REMAINS NEARBY INTO FRIDAY. A FEW SHORT WAVE TROUGHS RIDE DOWN THE BACKSIDE OF THE EASTERN TROUGH WHILE A JET STREAK RIDES BY ALONG THE SOUTHERN BRANCH. WINDS ALOFT ARE INITIALLY CONVERGENT AND THEN THE MID TO UPPER LEVEL RIDGE SHIFTS EASTWARD INTO ALABAMA. ADDITIONALLY...OVERALL MOISTURE IS LIMITED FOR PARTS OF THE AREA AND STORMS WILL BE LARGELY DIURNALLY DRIVEN. WITH THIS SAID... WILL NOT MENTION ANY STRONG STORMS YET BUT THIS PERIOD BEARS MONITORING. LARGE UPPER SHORT WAVE RIDES DOWN THE BACKSIDE OF THE TROUGH ON SATURDAY PUSHING THE MEANDERING FRONT SOUTHWESTWARD...BACKDOOR FRONT. SO AFTER THESE ISOLATED TO SCATTERED THUNDERSTORMS SATURDAY...THE ATMOSPHERE DRIES OUT AND FORECAST WILL BE DRY THEREAFTER. 75/LINHARES && .AVIATION...18Z AVIATION DISCUSSION. CLOUD COVER STARTING TO STREAM THROUGH THE NORTHERN SITES WITH SCT TO BKN LOWER LEVEL AND SIMILAR COVERAGE FOR A MID DECK. WILL CARRY VCTS FOR ANB NOW AND...MGM AND TOI A LITTLE LATER. SHOULD SEE MUCH OF THE ACTIVITY...IF ANY...CALM DOWN SHORTLY AFTER SUNSET. ONLY OTHER AVIATION CONCERNS ARE THE GUSTY WINDS...SOUTHWEST AT OVER 10 KNOTS WITH GUSTS AS HIGH AS 25 KNOTS. THE WINDS SHOULD ALSO DIMINISH AFTER THE FIRST TEN HOUR PERIOD OR SO. 17/KLAWS && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 54 80 53 83 61 / 20 10 10 40 20 ANNISTON 56 81 55 86 64 / 20 10 10 40 30 BIRMINGHAM 57 81 57 82 65 / 10 0 10 40 20 TUSCALOOSA 58 84 59 87 67 / 10 10 10 40 20 CALERA 58 82 60 85 64 / 10 10 10 40 30 AUBURN 60 84 61 83 63 / 20 10 10 30 40 MONTGOMERY 63 86 61 89 64 / 20 20 10 40 40 TROY 63 86 62 89 64 / 20 20 10 40 40 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...LAKE WIND ADVISORY IN EFFECT UNTIL 7 PM FOR ALL OF CENTRAL ALABAMA. && 17/75/17
Hazardous weather outlook, May 20, 1:00 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT TUE MAY 20 2008 ALZ011>015-017>050-211800- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 100 PM CDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING AS A WEAK SURFACE BOUNDARY MOVES SOUTHWARD ACROSS THE AREA. THE SEVERE THREAT AREA WILL REMAIN GENERALLY ALONG AND EAST OF I-65. THE MAIN THREAT WITH ANY STORMS THAT DEVELOP WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. A LAKE WIND ADVISORY IS ALSO IN EFFECT UNTIL 7 PM THIS EVENING. EXPECT SOUTHWEST WINDS AROUND 15 MPH WITH GUSTS AS HIGH AS 25 MPH THROUGH THE REMAINDER OF THE AFTERNOON. WINDS WILL BE HIGHER ALONG AREA LAKES...SO CAUTION SHOULD BE EXERCISED IF BOATING IS PLANNED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY TODAY. 17/KLAWS
In the hours before
Special weather statement, May 20, 4:14 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 414 PM CDT TUE MAY 20 2008 ALZ014-202200- WINSTON- 414 PM CDT TUE MAY 20 2008 ...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 500 PM CDT... AT 414 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR ASHRIDGE...OR 8 MILES EAST OF HALEYVILLE...MOVING EAST AT 16 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ASHRIDGE. WINSTON FREE STATE BARN. ROCK CREEK. GRAYSON. MORELAND. BRUSHY LAKE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING FOR NORTHERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10/ARM
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 11:53 AM CDT | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 7 hr |
| May 20, 4:23 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 37 min |
| May 20, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 30 min |
| May 20, 4:59 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 61 min |
| May 20, 5:05 PM CDT | Tornado Warning | BMX | Cherokee | 40 min |
| May 20, 5:22 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 53 min |
| May 20, 5:26 PM CDT | Tornado Warning | BMX | Cherokee, Cleburne | 33 min |
| May 20, 5:37 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 23 min |
| May 20, 6:01 PM CDT | Severe Thunderstorm Warning | BMX | Blount, St. Clair | 59 min |
| May 20, 6:26 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne | 49 min |
| May 20, 6:39 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Talladega | 51 min |
| May 20, 6:52 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Randolph, Talladega | 53 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.